Texas, 2024Drought in Texas, February 1 to 6, 2024
February 1 to 6, 2024 · NWS EWX · 1 event in 1 county or zone
Near normal precipitation during February was enough to improve drought conditions in Guadalupe County from Severe (D2) Drought to Abnormally Dry (D0).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near normal precipitation during February was enough to improve drought conditions in Guadalupe County from Severe (D2) Drought to Abnormally Dry (D0).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 31, 10:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 31, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1037 PM CST Wed Jan 31 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 213 PM CST Wed Jan 31 2024
A pleasant last day of January is continuing across South-Central
Texas this afternoon. Winds are light from a generally
south/southeast direction with some passing high clouds overhead.
This is leading to temperatures in the 60s to near 70 degrees this
afternoon. Highs later today will be in the upper 60s to lower 70s.
For tonight, persistence will win out with continued high level
cloud cover and light winds in place. Lows tonight will be a few
degrees warmer than last night as high level clouds help keep
temperatures slightly warmer across the region. Will have to watch
for some potential for fog in the south. HRRR soundings show some
potential, but deterministic/mos guidance does not show much. HREF
probabilities are showing about a 30 percent chance for half mile
visibility and with that will put in a mention of patchy fog.
For tomorrow, we should see high temperatures right at or just below
today's values as some possible mid-cloud cover could help keep
things slightly cooler. Wind speeds tomorrow night will be highest
in the north, but in the central and southern counties, should be
light enough to introduce the possibility of some patchy fog.
Dewpoints should creep into the middle 50s, which should help aide
in the development of some patchy fog. Lows tomorrow night will warm
accordingly, and only reach into the lower to middle 50s. Otherwise,
no major concerns are anticipated during the short-term portion of
the forecast.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 213 PM CST Wed Jan 31 2024
Southerly flow in the low-levels remains in place across all of south
central Texas on Friday. Some patchy morning fog may develop from the
coastal plains northward into the western Hill Country, I-35
corridor, then westward toward the Rio Grande plains. The SREF and
several other hi-res members show fog development may extend farther
north through the remainder of the Hill Country and southern Edwards
Plateau. We will continue to monitor and expand the mention of fog as
needed in subsequent forecasts.
An active weather pattern is expected to develop beginning mid to
late evening Friday across portions of the wester Hill Country and
southern Edwards Plateau. A cold front approaching from the west
along with a negative-tilt upper trough and strong jet will aid in
the development of scattered showers and thunderstorms. A broken line
of convection will likely form around Midnight just west of the I-35
corridor, then move eastward through the early morning hours. Some
strong to severe thunderstorms remain possible across most of the
region and a Marginal Risk (level 1 of 5) for severe weather is in
place Friday evening into early Saturday morning. Damaging winds and
large hail remain the main severe weather concerns. We will also need
to monitor for surface low development ahead of the front as this may
provide some locally backed winds in the low-levels. As of now, it
looks like any organized surface low development would be favored
near the coast. WPC also maintains a Marginal Risk (level 1 of 4) for
locally heavy rainfall for the Hill Country eastward through the I-35
corridor and coastal plains. Average rainfall amounts of 0.5-0.75"
are expected for the Hill Country, with amounts increasing into the
1.0-1.5" range from I-35 eastward. There will be some locally higher
rainfall amounts and with the recent rains, some minor flooding may
develop in areas that see the higher totals. Rain chances may linger
a little longer than previously advertised into Saturday morning as
the latest round of guidance has slowed the eastward progress of the
upper trough axis. For the afternoon, rain chances decrease and shift
to areas east of I-35. Out west across the Rio Grande, southern
Edwards Plateau and Hill Country, breezy to windy conditions will
develop behind the Pacific front Saturday afternoon. Fire weather
concerns may develop near the Rio Grande on Saturday, especially in
areas where little to no rain is observed.
Dry weather is in store for all areas Sunday as gusty northwest winds
develop behind the Pacific front. This will most likely result in a
Wind Advisory across most of the region, with the stronger winds over
the Hill Country westward to the Rio Grande. Fire weather concerns
will also increase on Sunday as dry air and mild temperatures drop
afternoon humidity levels into the teens to near 25% over the Rio
Grande plains, southern Edwards Plateau and Hill Country.
Breezy conditions continue into Monday with winds finally easing
Monday night. Surface high pressure in place on Tuesday will bring a
return of southerly winds to the Rio Grande, with northerly winds
east of I-35. Return southerly flow develops across all areas on
Wednesday as another upper level system begins to develop over the
western U.S.
&&
.AVIATION...
(06Z TAFS)
Issued at 1037 PM CST Wed Jan 31 2024
VFR conditions will continue through much of the period, with the
exception of KAUS/KSAT where IFR cigs and some visibility reductions
due to BR is expected by the end of the 30-hour period (early Friday
morning). There is a low chance (~15%) for some patchy, shallow fog
at KSAT/KSSF during the early morning hours Thursday, which is too
low to mention in the TAFs, but we will continue to monitor
trends overnight. Otherwise, mid and upper level cloud cover will
continue to stream overhead through Thursday morning before we begin
to see an increase in lower level cloud cover around FL040 during the
day. Better low level moisture will then move in Thursday night -
Friday morning ahead of our next weather system, bringing an
increase in cloud cover, lowering cigs, and eventually some areas of
BR. Winds will be mainly light and variable tonight, increasing to
around 10kts out of the S/SE during the day Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 49 69 55 72 / 0 0 0 20
Austin Bergstrom Intl Airport 47 70 55 73 / 0 0 0 20
New Braunfels Muni Airport 47 71 55 75 / 0 0 0 20
Burnet Muni Airport 47 70 54 70 / 0 0 0 20
Del Rio Intl Airport 51 75 55 77 / 10 0 0 20
Georgetown Muni Airport 47 69 55 70 / 0 0 0 20
Hondo Muni Airport 47 71 53 75 / 0 0 0 20
San Marcos Muni Airport 47 70 55 74 / 0 0 0 20
La Grange - Fayette Regional 48 69 55 73 / 0 0 0 10
San Antonio Intl Airport 49 69 55 73 / 0 0 0 20
Stinson Muni Airport 49 71 56 76 / 0 0 0 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...29
Long-Term...Platt
Aviation...Gale
Hazardous weather outlook, Jan 31, 2:51 AM CST, 21 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
251 AM CST Wed Jan 31 2024
TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
251 AM CST Wed Jan 31 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A weather system is expected to move across Texas Friday night
into Saturday. There is a potential for locally heavy rainfall
amounts to develop late Friday night or early Saturday. A marginal
risk (Level 1 of 4) for excessive rain exists for this potential.
A marginal risk (Level 1 of 5) for severe storms also exists
across much of South Central Texas late Friday afternoon into
Friday night. Large hail and damaging winds would be the main
hazards.
Gusty northwest wind is expected behind this system with elevated
to near critical fire weather conditions possible in the western
half of the area Saturday and Sunday. A Wind Advisory may also be
needed, especially on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Atascosa
- When
- February 1, 12:00 AM CST to February 6, 7:00 AM CST
- Where
- Atascosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
Near normal precipitation during February was enough to improve drought conditions in Guadalupe County from Severe (D2) Drought to Abnormally Dry (D0).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162514.